Alert archive / New Mexico / Flash Flood Warnings in 2008
Flash Flood Warning 27, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 27, 2008, 3:40 PM MDT for 4 counties in New Mexico. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2008, 3:40 PM MDT (21:40 UTC)
- Expired
- Jul 27, 2008, 5:30 PM MDT
- In force
- 110 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Doña Ana County, NM, Grant County, NM, Luna County, NM, Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 135 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEPZ 272140
FFWEPZ
NMC013-017-029-051-272330-
/O.NEW.KEPZ.FF.W.0027.080727T2140Z-080727T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
340 PM MDT SUN JUL 27 2008
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
THIS INCLUDES THE CITIES OF...UNIVERSITY PARK...LAS CRUCES...
SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...
THIS INCLUDES THE CITY OF TRUTH OR CONSEQUENCES...
NORTHEASTERN GRANT COUNTY IN SOUTHWEST NEW MEXICO...
LUNA COUNTY IN SOUTHWEST NEW MEXICO...
THIS INCLUDES THE CITY OF DEMING...
* UNTIL 530 PM MDT
* AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS OVER THE WARNED AREA.
THESE STORMS HAVE A HISTORY OF PRODUCING UP TO TWO INCHES OF RAIN
IN LESS THAN AN HOUR...WITH A FEW AREAS RECEIVING OVER THREE INCHES
OF RAIN. IN ADDITION...WIND GUSTS IN EXCESS OF 50 MPH AND SMALL
HAIL ARE POSSIBLE WITH THESE STORMS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINSTON...
WILLIAMSBURG...MONTICELLO...LAKE ROBERTS...GILA HOT SPRINGS...
ELEPHANT BUTTE AND CUCHILLO.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
STREAMS AND NORMALLY DRY ARROYOS...HIGHWAYS AND UNDERPASSES.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF
CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. IN HILLY TERRAIN THERE ARE
HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN
HEAVY RAIN. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. TURN
AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN EL
PASO.
LAT...LON 3322 10801 3348 10800 3345 10642 3206 10639
3183 10775 3321 10832
$$
PARK1 follow-up statement
000
WGUS74 KEPZ 272329
FFSEPZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
529 PM MDT SUN JUL 27 2008
NMC013-017-029-051-272330-
/O.CON.KEPZ.FF.W.0027.000000T0000Z-080727T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUNA NM-GRANT NM-SIERRA NM-DONA ANA NM-
529 PM MDT SUN JUL 27 2008
...FLASH FLOOD WARNING EXPIRES AT 530 PM MDT FOR DONA
ANA...SIERRA...NORTHEASTERN GRANT AND LUNA COUNTIES...
AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS WITH MODERATE TO HEAVY RAIN SCATTERED ACROSS
THE WARNED AREA. THESE STORMS HAVE PRODUCED RAINFALL AMOUNTS OF 2 TO
3 INCHES OVER SIERRA...EASTERN GRANT...LUNA AND DONA ANA COUNTIES
OVER THE PAST TWO HOURS. THE STORMS HAVE BEEN WEAKENING OVER THE
PAST HALF HOUR AND THE WARNING WILL BE ALLOWED TO EXPIRE.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. WHEN ENCOUNTERING FLOODED ROADS MAKE THE
SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3322 10801 3348 10800 3345 10642 3206 10639
3183 10775 3321 10832
$$
PARKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:55 AM MDT, 11 hours 45 minutes earlier.
Area forecast discussion, Jul 27, 3:55 AM MDT, 11 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 355 AM MDT SUN JUL 27 2008 .SYNOPSIS... TROPICAL MOISTURE ASSOCIATED WITH THE REMNANTS OF HURRICANE DOLLY WILL REMAIN OVER THE BORDERLAND TODAY AND TONIGHT BEFORE DRIFTING OFF TO THE NORTHEAST ON MONDAY. THIS WILL KEEP NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WITH HEAVY RAINFALL IN THE FORECAST THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS WILL BECOME ISOLATED TUESDAY AND BEYOND AS UPPER HIGH REFORMS OVER ARIZONA AND WESTERN NEW MEXICO CURTAILS ACTIVITY. TEMPERATURES WILL WARM BACK TO ABOVE NORMAL AS MOISTURE DECREASES AND SKIES CLEAR. && .DISCUSSION... AMPLE TROPICAL MOISTURE REMAINS IN PLACE THIS MORNING DESPITE THE LOSS OF MOST OR ALL ORGANIZATION OF DOLLY. MODELS STILL SHOWING PWS OF 1.5 TO 1.8 INCHES. UPPER LOW LOCATION A BIT FUZZY BUT APPEARS TO BE ROUGHLY OVER THE SACRAMENTO MOUNTAINS AND CONTINUING TO SLOWLY LIFT NORTHEAST. TROUGH FROM LOW WILL CONTINUE TO DRAPE OVER THE EASTERN CWA TODAY AND TONIGHT. COMBINE THIS WITH THE HIGH PWS AND FLOODING POTENTIAL WILL REMAIN WITH US TODAY. WILL LEAVE FLASH FLOOD WATCH CONTINUE THROUGH THIS AFTERNOON THOUGH MAYBE POTENTIAL DECREASING FOR THE WESTERN CWA. TROUGH SHIFTING EAST OF AREA MONDAY BUT LOTS OF RESIDUAL MOISTURE STILL AROUND SO WILL KEEP POPS IN SCATTERED CATEGORY. MODELS STAYING PRETTY CONSISTENT WITH THE REST OF THE NEW WEEK. UPPER HIGH REFORMING OVER ARIZONA AND WESTERN NEW MEXICO TUESDAY AND BEYOND... REDUCING THUNDERSTORM COVERAGE BACK TO ISOLATED...THE NORTHERLY FLOW THIS PATTERN SETS UP WILL LIKELY BRING NUMEROUS WEAK SHORT WAVES DOWN OVER THE AREA. && .AVIATION... VALID 27/12Z-28/12Z... CONSIDERABLE OVERCAST LAYERS THIS MORNING...REMAINING GENLY VFR N OF A LINE FROM LORDSBURG-DEMING-ALAMOGORDO. TO THE SOUTH OF THAT LINE OCNL MVFR CIG -SHRA CONTINUE FOR THE NEXT 3-6 HOURS. AFT 21Z...OCNL MVFR CIG CONTG WITH -SHRA. ADDNLY...ISOLD IFR CIG/VSBY ASSOCD WITH +TSRA. && .FIRE WEATHER... NO FIRE WX ISSUES ANTICIPATED AS WIDESPREAD TROPICAL MOISTURE HAS MORE OR LESS SATURATED THE AREA. THINGS WILL RETURN TO THE NORMAL MONSOONAL PATTERN BY EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 80 71 88 73 94 / 60 60 40 20 10 SIERRA BLANCA TX 79 65 86 66 92 / 50 60 50 20 10 LAS CRUCES 80 70 87 71 93 / 60 60 30 20 10 ALAMOGORDO 78 68 86 70 92 / 40 60 50 20 10 CLOUDCROFT 63 51 69 51 74 / 40 60 50 20 20 TRUTH OR CONSEQUENCES 79 68 85 69 91 / 60 40 30 20 10 SILVER CITY 78 61 82 63 87 / 50 30 30 20 20 DEMING 81 69 87 69 93 / 60 40 30 20 10 LORDSBURG 84 69 88 69 93 / 50 30 30 20 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NMZ022>025-030>032. TX...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR TXZ055-056. && HEFNER
Hazardous weather outlook, Jul 27, 11:22 AM MDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1122 AM MDT SUN JUL 27 2008 NMZ022>025-030>032-TXZ055-056-281730- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1122 AM MDT SUN JUL 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ABUNDANT TROPICAL MOISTURE WILL FUEL SHOWER AND THUNDERSTORM DEVELOPMENT ONCE SURFACE HEATING TAKES EFFECT DURING THE AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL CAN BE EXPECTED AREA WIDE THIS AFTERNOON AND EVENING...ESPECIALLY EAST OF THE RIO GRANDE. FLASH FLOODING IS THE PRIMARY THREAT. WEST OF THE RIO GRANDE THERE WILL BE A THREAT OF DAMAGING MICROBURST WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MOISTURE LEVELS WILL SLOWLY DECREASE AS HIGH PRESSURE ALOFT INCREASES ITS INFLUENCE ON THE AREA. HOWEVER...SURFACE HEATING WILL INCREASE SIGNIFICANTLY SO WHATEVER MOISTURE REMAINS WILL BE ENOUGH FOR ISOLATED LOWLAND --- SCATTERED MOUNTAIN THUNDERSTORMS. THE FLASH FLOOD THREAT WILL NOT BE AS HIGH AS TODAY BUT DAMAGING MICROBURST WINDS WILL BE A POSSIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER TO LOCAL LAW ENFORCEMENT OR THIS LOCAL OFFICE. FAUSETT
In the hours before
Local storm report, Jul 27, 12:20 PM MDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
1220 PM MDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM FLASH FLOOD MESCALERO 33.15N 105.80W
07/27/2008 OTERO NM FIRE DEPT/RESCUE
FLOOD WATERS OVER-TOPPED CONTAINMENT PONDS AT SOUTH
TULAROSA FIRE BURN SCAR AREA RESULTING IN WIDESPREAD
FLASH FLOODING EVENT. PARTS OF US-70 SHUT DOWN...2 DAMS
FAILED AT MUD CANYON NEAR SAN JUAN DRIVE AND NM ROUTE
244. ROAD TO MESCALERO FIRE STATION WASHED OUT... SEVERAL
BUILDINGS AFFECTED BY FLOOD WATER AND SEVERAL SECONADRY
ROADS CLOSED DUE TO HIGH WATER.
&&
HARDIMANLocal storm report, Jul 27, 1:13 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
113 PM MDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 17 ENE EL PASO 31.94N 106.17W
07/27/2008 M2.03 INCH EL PASO TX NWS EMPLOYEE
STORM TOTAL THROUGH 8 AM SUNDAY 7/27.
0900 AM HEAVY RAIN 2 SW SANTA TERESA 31.85N 106.67W
07/27/2008 M4.17 INCH DONA ANA NM NWS EMPLOYEE
STORM TOTAL SINCE 12 AM SAT 7/26. 1.32 INCHES FELL SINCE
11 AM SAT 7/26.
0900 AM HEAVY RAIN 1 S SANTA TERESA 31.86N 106.64W
07/27/2008 M4.20 INCH DONA ANA NM NWS EMPLOYEE
STORM TOTAL SINCE 12AM SATURDAY 7/26.
1200 PM HEAVY RAIN 3 W SANTA TERESA 31.87N 106.69W
07/27/2008 M2.70 INCH DONA ANA NM OFFICIAL NWS OBS
STORM TOTAL SINCE 12 AM SAT 7/26 AT NWS EPZ.
1245 PM HEAVY RAIN 4 W EL PASO 31.84N 106.51W
07/27/2008 M4.40 INCH EL PASO TX OTHER FEDERAL
USGS GAGE AT FIREDALE LANE IN WEST EL PASO. STORM TOTAL
SINCE 11 PM FRI 7/25.
1245 PM HEAVY RAIN 4 SSE EL PASO 31.80N 106.40W
07/27/2008 M1.88 INCH EL PASO TX ASOS
OFFICIAL/PRELIMINARY KELP ASOS STORM TOTAL SINCE 11 PM
MST FRI 7/25.
1245 PM HEAVY RAIN 4 W EL PASO 31.85N 106.51W
07/27/2008 M3.88 INCH EL PASO TX OTHER FEDERAL
USGS GAGE AT MESA AND MESA HILLS IN WEST EL PASO. STORM
TOTAL SINCE 9 PM FRI 7/25.
0111 PM HEAVY RAIN 5 NE EL PASO 31.90N 106.38W
07/27/2008 M2.73 INCH EL PASO TX NWS EMPLOYEE
STORM TOTAL SINCE FRIDAY NIGHT 7/24. LOCATION
APPROXIMATE.
0111 PM HEAVY RAIN 5 W LAS CRUCES 32.34N 106.84W
07/27/2008 M1.80 INCH DONA ANA NM ASOS
KLRU AWOS. STORM TOTAL SINCE 12 AM SAT 7/26.
&&
HARDIMANSpecial weather statement, Jul 27, 1:14 PM MDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 114 PM MDT SUN JUL 27 2008 NMZ022-023-272215- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES 114 PM MDT SUN JUL 27 2008 ...THUNDERSTORMS DEVELOPING ACROSS SIERRA AND GRANT COUNTIES... AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS DEVELOPING OVER WESTERN SIERRA COUNTY. THESE STORMS ARE MOVING SOUTHEAST AT ABOUT 10 MPH WITH RADAR ESTIMATED RAINFALL AMOUNTS OF UP TO AN INCH PER HOUR. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND SPREAD ACROSS THE REST OF SIERRA COUNTY AND GRANT COUNTY THIS AFTERNOON AND EVENING. MOTORISTS CAN EXPECT LOW VISIBILITY IN MODERATE TO HEAVY RAIN WITH THESE STORMS AS WELL AS PONDING ON ROADS AND FLOWING WATER COVERING ROADS IN LOW LYING AREAS. NEVER TRY TO DRIVE ACROSS WATER COVERED ROADS...TURN AROUND AND SEEK ALTERNATE ROUTES OF TRAVEL. PARK
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:31 PM MDT | Areal Flood Advisory | EPZ | Otero | 4 hr |
| Jul 26, 10:17 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Jul 26, 10:50 PM MDT | Flash Flood Warning | EPZ | Doña Ana | 85 min |
| Jul 27, 12:37 AM MDT | Areal Flood Advisory | EPZ | Doña Ana, Grant, Hidalgo, Luna, Otero, Sierra | 4 hr |
| Jul 27, 7:46 AM MDT | Flash Flood Warning | EPZ | Otero | 6 hr |
| Jul 27, 8:15 AM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 27, 2:40 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Grant, Luna, Sierra | 4 hr |
| Jul 27, 4:39 PM MDT | Flash Flood Watch | EPZ | 7 hr | |
| Jul 27, 4:57 PM MDT | Areal Flood Advisory | EPZ | Hidalgo | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.